Idaho, 2021

Winter Weather in Idaho, December 23, 2021

December 23, 2021 · NWS MSO · 1 event in 1 county or zone

A snow squall along the leading edge of a Pacific cold front impacted the Camas Prairie.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A snow squall along the leading edge of a Pacific cold front impacted the Camas Prairie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 23, 2:11 AM PST, 11 hours 19 minutes earlier.

Area forecast discussion, Dec 23, 2:11 AM PST, 11 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
311 AM MST Thu Dec 23 2021

...Snow Squalls Expected This Afternoon and Evening...
...Progressively Colder and Snowy This Weekend...

.DISCUSSION...A prolonged period of active winter weather will
impact the Northern Rockies through next week. An amplified ridge
of high pressure centered south of the Aleutian Islands will
maintain a longwave trough across British Columbia, the Pacific
Northwest, and Northern Rockies. As series of pacific low pressure
systems will dive southeast across the Pacific Northwest, sending
pulses of snowfall across the area through this upcoming weekend.
Confidence remains high for arctic air to move across the
Continental Divide by early next week.

Scattered shower activity will continue across the
Northern Rockies this morning as a warm front moves through the
area. A wintry mix of freezing rain and snow will continue to
impact areas along and north of the I-90 corridor across northwest
Montana through the mid-morning hours. Watch for areas of black
ice on roadways as you head out for the morning commute.

A strong pacific cold front will track across the Northern
Rockies this afternoon and evening. Confidence is increasing for
snow squalls to develop along the leading edge of the cold front
as it crosses into Idaho and Lemhi Counties in Idaho and west-
central and southwest Montana. Snow squalls will produce brief
periods of whiteout conditions due to the combination of heavy
snow and wind gusts up to 45 mph. Strong cold air advection will
occur behind the front, increasing the threat for roadways to
freeze quickly, particularly after 5 pm with the loss of solar
heating. The evening commute could be particularly treacherous
across the I-90, US-93, and Highway 200 corridors south and east
of Missoula.

Friday night into Christmas Day, widespread snow shower activity
is expected as another pacific trough moves into the region. Snow
will focus along the ID/MT border, including the Kootenai/Cabinet
region, and across the West Glacier region, where 4” or more of
snowfall is likely. Model guidance continues to struggle with the
timing and progression of the arctic front moving into northwest
Montana. For example the GFS and GEFS bring the arctic front
across the divide into the Flathead Valley Christmas Day. The GEFS
ensemble mean crashes 850T temperatures down to -18C by Christmas
morning. The EPS on the other hand, stalls the arctic boundary
for another 24-36 hours, with 850T temperatures only reaching -6C
by Christmas morning! The current forecast leans on the NBM, which
keeps the arctic boundary stalled along the divide through
Christmas.

On Sunday, a upper level trough will deepen across southern
portions of British Columbia and Washington. A broad surface low
will develop across eastern Washington and will slowly track into
central Idaho. Arctic air will be pulled across the divide,
leading to periods of snow, blowing and drifting of snow, and much
colder temperatures. This system will be monitored closely in the
coming days as the track and strength of the surface low will
have a big impact on the severity of this winter storm.

Model ensemble guidance remains in good agreement with a very
cold arctic air-mass settling across the region through at least
Wednesday next week. Confidence is high for the coldest
temperatures of the winter thus far. High temperatures will be in
the single digits to single digits below 0 across western Montana.
The potential exists for low temperatures to drop well below 0,
especially along the divide and in northwest Montana. Now is the
time to prepare for this period of cold. Make sure your vehicles
will be able to withstand cold soaking below zero (i.e. coolant
rated to 40 below zero Fahrenheit). Make sure you have an
appropriate amount of fuel for heating your home. Please visit
weather.gov/safety/cold for more suggestions on how you can
prepare for this arctic blast. /Lukinbeal

&&

.AVIATION...Scattered shower activity will continue across the
Northern Rockies this morning as a warm front moves through the
area. A wintry mix of freezing rain and snow will continue to
impact areas along and north of the I-90 corridor through
23/1800z. A strong pacific cold front will track across the
Northern Rockies from 23/2000z to 24/0600z. Snow squalls will
likely develop along the leading edge of the front as it tracks
across Idaho and Lemhi Counties in Idaho and across west-central
and southwest Montana. Brief periods of heavy snow and wind gusts
to 40 knots are possible at KMSO, KBTM, and KSMN. /Lukinbeal

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST this morning Lower Clark
     Fork Region.

     Winter Weather Advisory until 11 AM MST this morning
     Flathead/Mission Valleys.

     Winter Weather Advisory until 11 AM MST this morning West
     Glacier Region.

     Winter Weather Advisory until 11 AM MST this morning
     Kootenai/Cabinet Region.

     Winter Weather Advisory until 11 AM MST this morning
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 11 AM MST this morning
     Potomac/Seeley Lake Region.

ID...Winter Weather Advisory until 10 AM PST this morning Northern
     Clearwater Mountains.

     Winter Weather Advisory until 10 AM PST this morning Southern
     Clearwater Mountains.

&&

In the hours before

Special weather statement, Dec 23, 7:46 AM PST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Missoula MT
846 AM MST Thu Dec 23 2021

MTZ007-231630-
Butte/Blackfoot Region MT-
846 AM MST Thu Dec 23 2021

...Intense snow showers will impact portions of southeastern Powell
County through 930 AM MST...

At 844 AM MST, the MacDonald Pass webcam and Doppler radar showed
heavy snow along a line extending from 18 miles southeast of Lincoln
to 9 miles northwest of Basin. Movement was east at 25 mph.

HAZARD...Visibility one-quarter mile or less.

SOURCE...Public.

IMPACT...Low visibility could result in dangerous driving
         conditions.

Locations impacted include...
US 12 from Avon to MacDonald Pass.

LAT...LON 4648 11231 4645 11268 4663 11272 4667 11241
      4666 11240 4666 11232 4665 11231 4658 11231
      4657 11232 4656 11230 4649 11230
TIME...MOT...LOC 1544Z 265DEG 20KT 4677 11241 4637 11240

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Local storm report, Dec 23, 8:13 AM PST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
913 AM MST THU DEC 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FREEZING RAIN    4 SW HARPSTER           45.94N 116.01W
12/23/2021  U0.01 INCH       IDAHO              ID   DEPT OF HIGHWAYS

&&
Local storm report, Dec 23, 8:27 AM PST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
927 AM MST THU DEC 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FREEZING RAIN    2 WNW BELKNAP           47.67N 115.44W
12/23/2021  E0.01 INCH       SANDERS            MT   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Orofino / Grangeville Region

When
December 23, 1:30 PM PST to 3:30 PM PST
Where
Orofino / Grangeville Region forecast zone
Reported by
Law Enforcement
Coordinates
46.259, -115.562 (the zone’s center; the record gives no point)

A snow squall closed travel on US 95 between Grangeville and the Ferdinand County line from 300 pm to 625 pm. A flash freeze was observed on roadways due to the combination of heavy snow, falling temperatures, and wind gusts up to 45 mph. The Idaho County Sheriff's Office responded to multiple vehicle slide offs on US 95.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997605.